Washington, 2013

Wildfire in Washington, July 19 to 20, 2013

July 19 to 20, 2013 · NWS OTX · 1 event in 1 county or zone

The end of June into the month of July saw above average temperatures and dry conditions for much of this period. The warm and dry conditions quickly resulted in receptive fuel conditions for wildfire.

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The end of June into the month of July saw above average temperatures and dry conditions for much of this period. The warm and dry conditions quickly resulted in receptive fuel conditions for wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 19, 3:35 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
435 PM PDT Fri Jul 19 2013

.SYNOPSIS...
Warm and dry weather will prevail over the Inland Northwest for
through next week. Temperatures will remain hot through the middle
part of next week, with somewhat cooler temperatures towards the
end of next week.

&&

.DISCUSSION...
Tonight through Monday: Broad flat upper level ridge will reside
over the western US through next Monday. There is a weak wave that
slips along the US/Canadian boarder early Monday. It is so dry, we
may see a few clouds along the boarder, but that would be about
it. All decent instability looks to remain to the north. Main
concern over the weekend will be the blow dryer conditions along
the east slopes of the Cascades. Very low daytime relative
humidities coupled with afternoon and evening winds could create
dangerous fire weather conditions. Right now it looks as though
the wind speeds will remain below warning criteria, but
nevertheless it will be breezy and dry. Temperatures will be above
average for this time of the year. /Nisbet

Tuesday through Friday: In general, dry westerly flow will
prevail next week. However, there are a couple of details that
could modify this. The first is some instability showers over the
BC Rockies during the afternoon/evening each day. At this point it
looks like this activity will be too far north to have any affect
to our northeast mountains.

The second is more difficult and uncertain. High pressure will be
centered over Utah next week. This allows moisture from the desert
SW to rotate clockwise around the high and approach our area from
the southwest, which is typical this time of year. The computer
models (GFS and ECMWF) both bring short waves of energy around the
high and move them over southeast WA during the middle of next
week. Some of these are generated by convection over California.
Others some from Baja California, move offshore of California, and
the come back onshore. None of this is out of the realm of
possibility. But typically in these situations, the thunderstorms
and precipitation remain over northern CA and southern OR, and all
we get are the mid/high cloud blow-offs from these storms, maybe
some sprinkles at best. So right now, my forecast keeps the
thunderstorms out of our area and just brings clouds through,
mainly Wednesday night (which will make for a warmer night). After
that, we should see a cooling trend. The GFS MOS guidance has been
too warm in the extended forecast this year so I went more with
the ECMWF. RJ

&&

.AVIATION...
00Z TAFS...Flat upper level ridge will result in clear skies and
light winds across the region for the next 24 hours. The exception
will be at KEAT where an increasing gradient across the Cascades
will allow the winds to increase to 10-15kts through the night.
/Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  93  61  90  60  88 /   0   0   0   0   0   0
Coeur d'Alene  59  93  58  87  57  87 /   0   0   0   0   0   0
Pullman        53  91  54  88  54  87 /   0   0   0   0   0   0
Lewiston       64  98  64  98  62  96 /   0   0   0   0   0   0
Colville       57  93  55  92  56  91 /   0   0   0   0   0   0
Sandpoint      52  87  52  86  52  85 /   0   0   0   0   0   0
Kellogg        56  89  56  87  56  85 /   0   0   0   0   0   0
Moses Lake     62  99  60  95  60  95 /   0   0   0   0   0   0
Wenatchee      65  95  63  93  63  93 /   0   0   0   0   0   0
Omak           60  96  60  94  60  94 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jul 19, 5:03 AM PST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT FRI JUL 19 2013

IDZ001>004-026-027-WAZ031>038-041>044-201315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
July 19, 6:00 PM PST to July 20, 6:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$1.5 million
Reported by
Broadcast Media

A relatively small fire flared up along the north shore of Lake Wenatchee amongst a group of recreational cabins. Three of these cabins were destroyed during the blaze, and another sustained major structural damage. Damage costs were estimated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460075.